Deliberate self-poisoning with tiagabine: An unusual toxidrome

R.A. Forbes, H. Kalra, L.P. Hackett, Frank Daly

    Research output: Contribution to journalReview article

    7 Citations (Scopus)

    Abstract

    Tiagabine is an anticonvulsant acting by selective inhibition of neuronal and glial gamma-aminobutyric acid uptake, resulting in increased gamma-aminobutyric acid-mediated inhibition in the brain. Few reports in the literature describe the clinical course of severe tiagabine intoxication. A 44-year-old woman presented after deliberate self-poisoning with 100 tiagabine 15 mg tablets (1500 mg; 25 mg/kg). Serum tiagabine level was 4600 mu g/L (1725 mmol/L) at presentation, 20 times levels associated with therapeutic dosing. Intoxication was manifested by profuse vomiting, coma, myoclonus, generalized rigidity, bradycardia, hypertension, hypersalivation and generalized piloerection within 2 h of ingestion. The patient was intubated and management was supportive. Coma lasted until 10 h post-ingestion, but recovery was complicated by severe agitated delirium lasting 12 h. The patient recovered fully within 26 h of ingestion. Tiagabine deliberate self-poisoning was associated with the rapid onset of coma and an unusual toxidrome. Recovery, although complicated by agitated delirium, was complete within 26 h.
    Original languageEnglish
    Pages (from-to)556-558
    JournalEmergency Medicine Australasia
    Volume19
    DOIs
    Publication statusPublished - 2007

    Fingerprint Dive into the research topics of 'Deliberate self-poisoning with tiagabine: An unusual toxidrome'. Together they form a unique fingerprint.

    Cite this